Nebraska, 2021Extreme Cold in Nebraska, February 14 to 16, 2021
February 14 to 16, 2021 · NWS OAX · 30 events in 30 counties and zones
A three day stretch of cold weather resulted in several record cold temperatures were set. Wind chill temperatures between -30F and -40F were observed across most of the area.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A three day stretch of cold weather resulted in several record cold temperatures were set. Wind chill temperatures between -30F and -40F were observed across most of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 13, 11:26 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 13, 11:26 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1126 PM CST Sat Feb 13 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 250 PM CST Sat Feb 13 2021
The main forecast concerns are snow amounts in southeast NE
tonight into Sunday and the very cold weather with wind chills of
20 below zero to 40 below zero tonight into Tuesday. We expect
the coldest wind chills to be after midnight Sunday night into
Monday morning, then again after midnight Monday night into
Tuesday morning.
Surface analysis this afternoon showed high pressure extending
from southern Canada all the way down into Texas. There were
variable amounts of cloud cover, and temperatures ranged mostly
from around zero to 5 above. The 500 mb pattern today features a
low with heights around 505 decameters over southwest Ontario and
a trough from British Columbia down to Arizona.
Expect that clouds will thicken over the area tonight as lift
moves in from the west. A band of snow should develop from the
west over western and southern NE tonight into Sunday morning,
then fade out with time in the afternoon. Added a few counties
and adjusted the end time of the Winter Weather Advisory for
southeast NE to 6 pm Sunday. Also started the Wind Chill Advisory
a bit earlier this evening in our northern and eastern counties.
Felt amounts that snow amounts could reach upwards of 3 inches in
the advisory. Inched the area with possible measurable snow
northward a bit to Columbus, Fremont, Omaha/Council Bluffs closer
to the northern edge shown by using a blend of 12Z runs of GFS,
RAP and ECMWF. Amounts on the northern edge should be an inch or
less. Look for lows tonight from about -5 to -12 or so, warmest
south and coldest north/northeast parts of the forecast area.
On Sunday, it now looks like the highest potential for measurable
snow is in the morning. For now let the advisory go longer, but we
may be able to end that earlier than 6 pm if trends continue. For
highs, well we currently do not expect anyone to get above zero.
Wind chill watch for Sunday night into Tuesday morning is still on
track and will probably be converted to a wind chill warning at
some point, for the times we expect the worst conditions. Very
cold temperatures are forecast for Sunday night and again Monday
night, so any wind at all will create a strong chill factor.
Some model guidance suggests a weak system moving through the
region for Tuesday afternoon into Tuesday night. For now will keep
close to the POPs suggested by NBM and keep it dry, but we may
need changes to that period as we get closer.
Cold high pressure will slowly move off to the east later in the
week, with a slow moderation of temperatures. The pattern will be
wet or snowy to our south and east. Highs could reach the lower
20s in our western and southern counties by Thursday, and we
should all see highs in the 20s to around 30 in eastern NE and
southwest IA by Friday. We should rise above freezing Saturday, if
the current forecast pattern holds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1118 PM CST Sat Feb 13 2021
Snow is moving into eastern Nebraska as of 5z and will impact LNK.
Model guidance has been trending further south with the snow and
it could very well miss OMA altogether. Though the heavier snow
band looks to stay south of LNK, opted to include an mention of
MVFR conditions given upstream observations at EAR and HDE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Watch from late Sunday night through Tuesday morning
for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
088>093.
Wind Chill Advisory until midnight CST Sunday night for NEZ011-
012-015>018-031>034-045.
Winter Weather Advisory until 6 PM CST Sunday for NEZ065-066-068-
078-088>093.
Wind Chill Advisory until midnight CST Sunday night for NEZ030-
042>044-050>053-065>068-078-088>093.
IA...Wind Chill Watch from late Sunday night through Tuesday morning
for IAZ043-055-056-069-079-080-090-091.
Wind Chill Advisory until midnight CST Sunday night for IAZ043-
055-056-069-079-080-090-091.
&&
DISCUSSION...Miller
AVIATION...PearsonHazardous weather outlook, Feb 13, 3:25 PM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
325 PM CST Sat Feb 13 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
325 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
A winter weather advisory remains in effect for parts of southeast
Nebraska from midnight tonight into Sunday evening for snow
amounts of up to 3 inches. A wind chill advisory will go back into
effect again starting tonight and lasting into Sunday evening,
with values from 20 below to around 30 below zero at times. The
coldest should be in western Iowa and northeast Nebraska.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Overnight wind chills will continue to be hazardous Sunday night
into Tuesday. Wind chill indices could drop into the 25 below to
40 below range Sunday night through Tuesday morning, and a wind
chill watch remains in effect for that period.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation will not be needed.
Extreme Cold/Wind Chill, Knox
- When
- February 14, 2:00 AM CST to February 16, 10:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Cedar
- When
- February 14, 2:00 AM CST to February 16, 10:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Madison
- When
- February 14, 2:30 AM CST to February 16, 10:00 AM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Wind chill temperatures at Norfolk reached a valley minimum of -46F.
Extreme Cold/Wind Chill, Burt
- When
- February 14, 2:30 AM CST to February 16, 10:00 AM CST
- Where
- Burt forecast zone
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Wind chill temperatures at Tekamah reached a valley minimum of -43F.
Extreme Cold/Wind Chill, Wayne
- When
- February 14, 3:00 AM CST to February 16, 10:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- AWOS
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Wind chill temperatures at Wayne reached a valley minimum of -39F.
Extreme Cold/Wind Chill, Antelope
- When
- February 14, 3:00 AM CST to February 16, 9:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Pierce
- When
- February 14, 3:00 AM CST to February 16, 9:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Stanton
- When
- February 14, 3:00 AM CST to February 16, 9:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Butler
- When
- February 14, 5:00 AM CST to February 16, 9:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Douglas
- When
- February 14, 6:00 AM CST to February 16, 6:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Wind chill temperatures at Omaha reached a valley minimum of -40F.
Extreme Cold/Wind Chill, Platte
- When
- February 14, 6:00 AM CST to February 16, 10:00 AM CST
- Where
- Platte forecast zone
- Reported by
- AWOS
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Wind chill temperatures at Columbus reached a valley minimum of -46F.
Extreme Cold/Wind Chill, Washington
- When
- February 14, 6:00 AM CST to February 16, 9:00 AM CST
- Where
- Washington forecast zone
- Reported by
- AWOS
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Wind chill temperatures at Blair reached a valley minimum of -36F.
Extreme Cold/Wind Chill, Colfax
- When
- February 14, 6:00 AM CST to February 16, 10:00 AM CST
- Where
- Colfax forecast zone
- Reported by
- AWOS
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Wind chill temperatures at Columbus reached a valley minimum of -46F.
Extreme Cold/Wind Chill, Seward
- When
- February 14, 6:00 AM CST to February 16, 9:00 AM CST
- Where
- Seward forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Cuming
- When
- February 14, 7:00 AM CST to February 16, 9:00 AM CST
- Where
- Cuming forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Thurston
- When
- February 14, 7:00 AM CST to February 16, 10:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Saunders
- When
- February 14, 7:00 AM CST to February 16, 9:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- AWOS
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Wind chill temperatures at Wahoo reached a valley minimum of -42F.
Extreme Cold/Wind Chill, Saline
- When
- February 14, 7:00 AM CST to February 16, 9:00 AM CST
- Where
- Saline forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Lancaster
- When
- February 14, 7:30 AM CST to February 16, 9:00 AM CST
- Where
- Lancaster forecast zone
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Wind chill temperatures at Lincoln reached a valley minimum of -49F.
Extreme Cold/Wind Chill, Boone
- When
- February 14, 8:00 AM CST to February 16, 10:00 AM CST
- Where
- Boone forecast zone
- Reported by
- AWOS
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Wind chill temperatures at Albion reached a valley minimum of -50F.
Extreme Cold/Wind Chill, Dodge
- When
- February 14, 8:00 AM CST to February 16, 9:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Wind chill temperatures at Fremont reached a valley minimum of -43F.
Extreme Cold/Wind Chill, Johnson
- When
- February 14, 8:00 AM CST to February 16, 9:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Jefferson
- When
- February 14, 8:00 AM CST to February 16, 9:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Sarpy
- When
- February 14, 9:00 AM CST to February 16, 8:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- AWOS
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Wind chill temperatures at Offutt reached a valley minimum of -35F.
Extreme Cold/Wind Chill, Pawnee
- When
- February 14, 10:00 AM CST to February 16, 9:00 AM CST
- Where
- Pawnee forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Nemaha
- When
- February 14, 11:00 AM CST to February 16, 9:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Personal weather stations and local analysis show extreme cold occurred in the county.
Extreme Cold/Wind Chill, Richardson
- When
- February 14, 3:00 PM CST to February 16, 9:00 AM CST
- Where
- Richardson forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Wind chill temperatures at Falls City reached a valley minimum of -40F.
Extreme Cold/Wind Chill, Cass
- When
- February 14, 3:00 PM CST to February 16, 9:00 AM CST
- Where
- Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Wind chill temperatures at Plattsmouth reached a valley minimum of -33F.
Extreme Cold/Wind Chill, Otoe
- When
- February 14, 4:00 PM CST to February 16, 8:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- AWOS
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Wind chill temperatures at Nebraska City reached a valley minimum of -32F.
Extreme Cold/Wind Chill, Gage
- When
- February 14, 4:00 PM CST to February 16, 9:00 AM CST
- Where
- Gage forecast zone
- Reported by
- AWOS
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Wind chill temperatures at Beatrice reached a valley minimum of -42F.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933831, 933832, 933815, 933816, 933830, 933835, 933836, 933837, 933843, 933807, 933820, 933824, 933842, 933845, 933840, 933841, 933844, 933847, 933808, 933819, 933828, 933846, 933848, 933826, 933849, 933850, 933818, 933821, 933822, 933823.